- May 15, 2016
- Posted by: emobile
- Category: Trending Topic
Emobileclinic Trending Topic: Stevens Johnson Syndrome
Stevens-Johnson Syndrome (SJS) is a potentially deadly skin disease that usually results from a drug reaction. It is an immune-complex-mediated hypersensitivity disorder. It ranges from mild skin and mucous membrane lesions to a severe, sometimes fatal systemic illness: toxic epidermal necrosis (TEN). In most cases, these disorders are caused by a reaction to a drug, and one drug that has come under fire lately is the cox-2 inhibitor Bextra, which is already linked to these disorders.
There are other drugs that have been linked to Stevens-Johnson Syndrome, and these include some other NSAIDS (non-steroid anti-inflammatory drugs), Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics.
Stevens-Johnson Syndrome can affect any age group. However, it occurs most commonly in older people, and this could be because older people tend to use more of the drugs associated with the disease and are therefore collectively more at risk from the disease. People that have AIDS are also at an increased risk of contracting stevens-johnson syndrome.
Stevens-Johnson Syndrome often starts with a nonspecific upper respiratory tract infection, which may be associated with fever, sore throat, chills, headache, arthralgia, vomiting, diarrhea and malaise. This may be followed by a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. The rash can form into blisters, and these blisters can form in areas such as the eyes, mouth and vaginal area.
Those suffering from SJS are treated in hospital, and if the cause of the problem is drug related then the drugs are stopped with immediate effect. Surviving patients are treated intravenously to replace any lost fluids, and the skin is left to re-grow on its own. However, the chances of survival can be hit and miss depending on the level of damage and the degree of infection incurred by the patient.
It is vital that those taking drugs that could result in these skin diseases are vigilant and can identify the danger signs associated with these problems. Stevens-Johnson Syndrome can be deadly, and the earlier the symptoms are recognised the faster treatment can be initiated.